Pennsylvania, 2010

Flood in Pennsylvania, June 1, 2010

June 1, 2010 · NWS PBZ · 1 event in 1 county or zone

Thunderstorms produced heavy rainfall and flooding over Beaver county during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms produced heavy rainfall and flooding over Beaver county during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 6:40 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, May 31, 6:40 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT MON MAY 31 2010

.SYNOPSIS...
THE APPROACH AND PASSAGE OF A COLD FRONT WILL RESULT IN SHOWERS
AND THUNDERSTORMS THROUGH TUESDAY...WITH HEAVY RAINFALL POSSIBLE.
CONDITIONS SHOULD BRIEFLY DRY OUT TUESDAY NIGHT INTO
WEDNESDAY...BEFORE ANOTHER COLD FRONT BRINGS A CHANCE OF
THUNDERSTORMS LATE WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MOST AREAS THIS
EVENING IN A MOIST AND UNSTABLE AIR MASS AHEAD OF A COLD FRONT
ACROSS THE MIDWEST. AREAS OF HEAVY RAINFALL HAVE OCCURRED
FROM THE I-80 CORRIDOR TO THE PIT METRO AREA...EXTENDING SOUTH
ALONG THE RIDGES. WITH ANOTHER BAND OF PRECIP WORKING NORTH
ACROSS SOUTHWEST PA THIS EVENING...AND THE FRONTAL PRECIP
AFTER MIDNIGHT...HAVE EXTENDED THE FLASH FLOOD WATCH SOUTH
TO INCLUDE THE PIT METRO EASTWARD TO THE RIDGES AND NORTH
CENTRAL WV. WITH MODERATE INSTABILITY AND 0-6KM SHEAR AROUND
30 KT...A FEW STORMS MAY STRONG TO LOCALLY SEVERE THROUGH
TUESDAY MORNING. HIGHS TUESDAY WILL BE IN THE LOWER 80S ACROSS
MUCH OF THE AREA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE COLD FRONT WILL ADVECT SOUTH OF THE AREA WITH LINGERING
CONVECTION DIMINISHING ACROSS NORTH-CENTRAL WV AND THE SOUTHEASTERN
RIDGES OVERNIGHT. BEHIND THE FRONT...A NOTICEABLY DRIER AIR MASS
WILL ADVECT INTO WESTERN PA AND EASTERN OHIO. THERE IS A LACK OF
MODEL AGREEMENT AS TO HOW FAR SOUTH THE DRIER AIR WILL MAKE
IT...WITH FORECAST CLOSEST TO THE GFS. LOWS TUESDAY NIGHT WILL RANGE
FROM THE LOWER 50S ALONG THE INTERSTATE 80 CORRIDOR TO NEAR 60
WHERE THE WARMER AIR MASS IS FORECAST TO LINGER SOUTH OF THE
MASON-DIXON LINE.

WEDNESDAY WILL BE DRY FOR THE MAJORITY WITH MOSTLY SUNNY SKIES
EXPECTED EARLY IN THE DAY AND CLOUD COVERAGE INCREASING IN THE
AFTERNOON AHEAD OF THE NEXT COLD FRONT APPROACHING FROM THE
NORTHWEST. CHC POPS ARE FORECAST LATE IN THE DAY ACROSS AREAS
NORTHWEST OF PITTSBURGH WITH INSTABILITY AND WIND SHEAR AHEAD OF THE
NEXT SYSTEM INCREASING IN THE AFTERNOON. WITH ABUNDANT SUNSHINE AND WARM
AIR ADVECTION AHEAD OF THE NEXT SYSTEM...TEMPERATURES WILL RECOVER
QUICKLY ON WEDNESDAY. FORECAST HIGHS ARE CLOSEST TO MAV
GUIDANCE...RANGING FROM THE LOWER 80S NORTH OF I-80 AND ACROSS THE
EASTERN RIDGES TO THE UPPER 80S SOUTH OF PITTSBURGH.

WEDNESDAY NIGHT INTO THURSDAY...UPSTREAM CONVECTION AHEAD OF THE
COLD FRONT THAT DEVELOPS IN THE OHIO VALLEY SHOULD BE WEAKENING AS
IT ADVECTS INTO THE AREA OVERNIGHT. NAM12 DOES HOWEVER INDICATE A 50KT
LOW-LEVEL JET CROSSING THE AREA NORTH OF INTERSTATE 70 BY 06Z
THURSDAY. WIND SHEAR WITH THIS MAY SERVE TO MAINTAIN CONVECTION WITH
A SLIGHT DAMAGING WIND AND MARGINAL HAIL THREAT INTO THE OVERNIGHT
HOURS.  IN A WARM...MOIST ENVIRONMENT WITH CLOUD COVERAGE ADVECTING
INTO THE AREA...LOWS WEDNESDAY NIGHT WILL BE IN THE LOWER TO MID
60S. CHANCE POPS ARE FORECAST...INCREASING TO LIKELY BY DAWN AS THE
COLD FRONT REACHES EASTERN OHIO. THE FRONT WILL CROSS THE AREA ON
THURSDAY...SERVING AS A FORCING MECHANISM CONVECTION THROUGHOUT THE
DAY. WEAK INSTABILITY AND CLOUD COVERAGE SHOULD SERVE AS LIMITING
FACTORS TO ORGANIZATION OF CONVECTION AS IT CLEARS SOUTHEAST OF THE
AREA THURSDAY EVENING. FCST HIGHS ON THURSDAY ARE A MAV/MET BLEND IN
THE LOWER TO MID 80S ACROSS THE AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ALTHOUGH DEVELOPMENT OF EASTERN CONUS TROUGH IS STILL INDICATED BY
NEXT WEEKEND...REDUCED AMPLITUDE IS ALSO PROJECTED WITH OP.
ECMWF/GFS MODELS BASICALLY PROJECTING ZONAL FLOW ACROSS THE UPPER
OHIO VALLEY. FORECAST WILL THUS PERSIST WITH PRECIP CHANCES AT, OR
BELOW CLIMO VALUES AS ANY PRECIP WOULD DEPEND ON LOW-CONFIDENCE
TIMING OF SHORTWAVES EMBEDDED IN THE FLOW. TEMPERATURES ALSO WILL
BE GENERALLY FORECASTED NEAR THE SEASONAL NORMALS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
PREDOMINATELY VFR CONDITIONS ARE EXPECTED EARLY TONIGHT...BUT
OCCASIONAL MVFR AND BRIEF IFR RESTRICTIONS MAY BE EXPECTED IN
SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT WIDESPREAD MVFR CEILINGS
TO DEVELOP AFTER 06Z AS PREFRONTAL TROUGH DEVELOPS OVER THE UPPER
OHIO VALLEY. THESE WILL BE REDUCED TO IFR IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS, COVERAGE OF WHICH IS EXPECTED TO INCREASE
AS DAWN APPROACHES. RESTRICTIONS SHOULD BE ALLEVIATED LATER ON
TUESDAY AS A COLD FRONT CROSSES THE REGION.

HIGH PRESSURE SHOULD RETURN VFR TO AREA AIRPORTS FOR WEDNESDAY,
BUT ANOTHER FRONT IS FORECAST TO INITIATE MORE RESTRICTIONS IN
SHOWERS/POSSIBLE THUNDERSTORMS FOR LATE WEDNESDAY INTO THURSDAY
NIGHT. GENERAL VFR IS EXPECTED FOR FRIDAY AND SATURDAY, ALTHOUGH
SOME SCATTERED SHOWERS WILL BE IN THE FORECAST AS AREA PORTS ARE
PROJECTED UNDER AN UPPER TROUGH.

&&

.EQUIPMENT...
THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED
MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND
MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS.

ALTERNATE RADARS INCLUDE KRLX...KILN...KCLE...AND KCCX.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR OHZ039>041-
     048>050.
PA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR PAZ007>009-
     013>016-020>023-030-032.
WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ001-021>023-
     041.

&&
Hazardous weather outlook, May 31, 6:24 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
724 PM EDT MON MAY 31 2010

MDZ001-OHZ039>041-048>050-PAZ007>009-013>016-020>023-030-032-WVZ001-
021>023-041-012330-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-FAYETTE-
HANCOCK-MARION-MONONGALIA-PRESTON-TUCKER-
724 PM EDT MON MAY 31 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A RISK THAT A FEW OF THE SHOWERS AND
THUNDERSTORMS COULD CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ057>059-068-069-PAZ029-031-WVZ002>004-012-012330-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-BROOKE-
OHIO-MARSHALL-WETZEL-
724 PM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND STORMS WILL BE MOVING THROUGH THE AREA TONIGHT.
THERE IS A RISK THAT SOME OF THESE STORMS COULD CONTAIN HEAVY
DOWNPOURS...HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 31, 6:28 PM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT MON MAY 31 2010

PAZ007-013-010030-
LAWRENCE PA-MERCER PA-
728 PM EDT MON MAY 31 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MERCER AND LAWRENCE...

AT 724 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 7 MILES NORTHWEST OF NEW CASTLE...
MOVING NORTH AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW CASTLE...         NEW WILMINGTON...     FARRELL...
  SHARON...             HERMITAGE...

THESE STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...DIME
SIZED HAIL...AND WIND GUSTS OF UP TO 50 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4149 8041 4148 8024 4101 8034 4102 8053
      4149 8053 4149 8052 4149 8046 4150 8045
      4150 8043
Special weather statement, May 31, 7:00 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT MON MAY 31 2010

OHZ040-041-049-050-PAZ014-015-020-022-WVZ001-002-010200-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BUTLER-CLARION-BEAVER-
ARMSTRONG-HANCOCK-BROOKE-
INCLUDING THE CITIES OF...CARROLLTON...EAST LIVERPOOL...SALEM...
COLUMBIANA...EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...
HOPEDALE...STEUBENVILLE...BUTLER...ZELIENOPLE...CLARION...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
KITTANNING...FORD CITY...LEECHBURG...FREEPORT...APOLLO...
TORONTO...WEIRTON
800 PM EDT MON MAY 31 2010

A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CROSS THE
REGION THROUGH 10 PM. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING ONE INCH OF RAINFALL...WIND GUSTS TO 40 MPH...AND
PEA SIZED HAIL. TRAVELERS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND FOR RAPID REDUCTIONS IN VISIBILITY.
Local storm report, May 31, 10:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1144 PM EDT MON MAY 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     FLOOD            ECONOMY                 40.64N 80.19W
05/31/2010                   BEAVER             PA   EMERGENCY MNGR

            FLOODING IS OCCURRING ON BIG SEWICKLEY CREEK IN ECONOMY
            BOROUGH...BEL ACRES...AND LEE TOWNSHIP.

&&

ZALLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Beaver

When
June 1, 12:00 AM EST to 3:00 AM EST
Where
Beaver County, 1.95 mi SSE of Economy to 1.43 mi SSE of Economy
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.604, -80.186

Emergency management reported Big Sewickley Creek Road flooded from near Davis Road to Camp Meeting Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230214.